According to a new study, your heartburn medication could be putting you at risk for a nasty stomach bug!
The infection, Clostridium difficile infection, also called C. difficile or CDI, is a hard-to-cure infection that causes severe diarrhea that has recently been linked to proton pump inhibitors (PPIs), the most powerful class of antacid drugs.
CDI is a spore forming bacteria which can be part of the normal intestinal flora without causing disease. The trouble starts when normal intestinal flora is altered, allowing CDI to flourish in the intestinal tract and produce a toxin that causes a watery diarrhea. Mild cases have frequent watery stools with a foul smell. The more severe cases develop painful colitis with accompanying abdominal cramps as well as prolonged diarrhea with blood and mucous. Severe cases may require hospitalization and quarantine.
So in other words, natural stomach acids do a great job of keeping CDI down. However, because PPIs keep stomach acid below the levels that protect against this bad bug, it increased the risk in getting the infection.
Results from the new study show the use of acid-suppression therapy was associated with a significantly increased risk for the infection in a systematic review and meta-analysis of data from 30 studies.[related_posts limit=”5″]